Alert archive / New York / Special Weather Statements in 2019
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Aug 9, 2019, 3:20 PM EDT for Bronx County, Kings County, New York County, New York; Essex County, Hudson County, New Jersey. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2019, 3:20 PM EDT (19:20 UTC)
- Expired
- Aug 9, 2019, 4:00 PM EDT
- In force
- 40 min
- Issued by
- NWS New York, NY
Counties Essex County, NJ, Hudson County, NJ, Bronx County, NY, Kings County, NY, New York County, NY
The radar
The Philadelphia radar (KDIX), 95 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
677
WWUS81 KOKX 091920
SPSOKX
Special Weather Statement
National Weather Service New York NY
320 PM EDT Fri Aug 9 2019
NJZ004-006-103>108-NYZ072>075-176-092000-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-Kings
(Brooklyn)-Northern Queens-Bronx-New York (Manhattan)-Richmond
(Staten Is.)-
320 PM EDT Fri Aug 9 2019
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
CENTRAL UNION...SOUTHERN BERGEN...ESSEX...QUEENS...RICHMOND...
BRONX...KINGS AND NEW YORK (MANHATTAN) COUNTIES...
At 319 PM EDT, a strong thunderstorm was located over Florham Park,
or near Morristown, moving southeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Newark, Jersey City, Paterson, Elizabeth, Flatbush, Passaic, Bayonne,
Wayne, Mott Haven, Hoboken, Bloomfield, East Tremont, Hackensack,
Orange and Coney Island.
LAT...LON 4060 7404 4056 7408 4071 7441 4076 7436
4076 7438 4079 7437 4082 7434 4086 7432
4087 7434 4090 7433 4091 7429 4089 7428
4090 7427 4091 7427 4093 7429 4102 7427
4085 7385 4056 7396 4056 7401
TIME...MOT...LOC 1919Z 287DEG 30KT 4079 7440
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:04 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 9, 2:04 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service New York NY
204 PM EDT Fri Aug 9 2019
.SYNOPSIS...
A cold front will slowly move southeast, eventually clearing the
entire region by late tonight. High pressure briefly builds
tonight followed by another cold front Saturday. High pressure
then returns through Monday. A cold front stalls near the region
on Tuesday as a wave of low pressure moves along it into
Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Updated rip current risk to high for the Suffolk County beaches
based on obs of strong rips, with surf heights 3-4 ft and
occasionally as high as 5 f, and numerous rescues having
already taken place at Smith Point this morning. Driving factors
are combined seas with height/pd of 4 ft/8 sec, and a very long
period SE swell component of 2 ft/14 sec. Conditions could
worsen this afternoon as these swells oppose the outgoing tide.
Meanwhile, cold front moving through in split fashion as is
typical for fronts crossing the Appalachians during peak heating
hours, with a pre-frontal trough across southern New England,
and a sfc-based instability/theta-E ridge axis with MLCAPE
500-1000 J/kg still to the west from the mid Hudson Valley SE
into ern PA. Isold convection currently developing along a low
level convergence boundary in an area of very weak 3-hrly sfc
pressure falls. Lack of Cu across the NYC metro indicative of
MLCIN in that area, then as the instability/theta-E ridge axis
moves east this afternoon in tandem with weak mid level
shortwave trough passing just north, could see a little more
activity/coverage across the NYC metro area and western Long
Island late this afternoon, with widely scattered PoP no higher
than 30 percent. Any stronger cells that develop could produce
gusty winds as steep low level lapse rates and dry sub-cloud
air contribute to DCAPE over 1000 J/kg by late afternoon.
Backed off a little on fcst high temps today at least in the
metro area, with latest guidance leaning more toward mid/upper
80s in NE as opposed to 90.
Tonight, after convection dissipates, expecting decreasing
clouds as high pressure moves closer to the region and the cold
front offshore pushes farther off into the Atlantic. The 500mb
positive vorticity advection will be shifting farther off to the
northeast and towards Nova Scotia. Lows were chosen from the
MET MOS to convey more cooling for the interior where there will
be more radiational cooling.
&&
.SHORT TERM /SATURDAY/...
For Saturday, a stronger mid level cap and drier low level
conditions will keep weather dry despite another cold frontal
passage. Aloft, upper level low moves eastward across Maine.
There will be some increase in clouds with some cyclonic flow
aloft and gusty westerly flow behind the front. MET/ECS used
for highs Saturday with again relatively warmer values along the
coast due to downslope. These highs will be a few degrees lower
than the previous day.
There will be a moderate risk for rip current development at the
ocean beaches again on Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Fair weather is forecast Sun and Mon with high pressure expected to
be over the area. There is a frontal system in the picture, but
right now it is modeled to remain north of the region along with any
focus for rain. As the flow aloft flattens slightly next week, the
models suggest an MCS or even MCV will impact the area at some point
during the middle of next week. The convection gets going somewhere
on the Northern or High Plains as Pacific energy merges with
subtropical Pacific moisture in a hot environment. The convection
then is progged to track across the country in some form,
potentially impacting the local forecast area. The scenario seems
realistic, but timing is very uncertain. As a result, probabilities
were limited to 20 percent for Tue and beyond.
NationalBlend was used for temperatures, with seasonably warm
conditions likely.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Weak high pressure builds over the area today as a weak surface
trough extends through the region and a weak cold front
approaches from the west. The cold front moves through tonight.
Another weak trough moves into the region Saturday.
VFR through the TAF period. Isolated tstms and shras will be
possible through this afternoon, mainly across New Jersey and
the NYC metro area. With the uncertainty of coverage and timing
will continue to monitor and amend as needed.
A sea breeze has developed along coastal southern Long Island
and coastal Connecticut. Will bring the sea breeze through KISP
and keep out of KLGA. Otherwise winds will be southwest to west
around 10 kt with gusts up to 20 kt. Winds diminish this
evening and shift to the west to northwest. Then Saturday winds
once again become southwest and gust up to 20 kt.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90
KJFK TAF Comments: The sea breeze has developed. Isolated
showers and thunderstorms will be possible into early this
evening.
KLGA TAF Comments: The sea breeze is not expected to move
through with winds remaining from the southwest. However, there
is a low chance that the sea breeze will approach the airfield
and if it does move through will be late, 21Z to 22Z. Isolated
showers and thunderstorms will be possible into early this
evening.
KEWR TAF Comments: Gusts may be more occasional this afternoon.
Isolated showers and thunderstorms will be possible into early
this evening.
KTEB TAF Comments: Gusts may be more occasional this afternoon.
Isolated showers and thunderstorms will be possible into early
this evening.
KHPN TAF Comments: There may be a few gusts 17-19 kt. Isolated
showers and thunderstorms will be possible into early this
evening.
KISP TAF Comments: Timing of the sea breeze may be off +/- an
hour.
.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday-Sunday...VFR.
.Monday...Mainly VFR, slight chance of late day/evening shra or
tstm.
.Tuesday-Wednesday...MVFR or lower in a chance of shra or tstm.
&&
.MARINE...
Wind gusts expected to increase to 20 kt into this evening.
Ocean seas are expected to remain below 5 ft, with a long period
SE swell. There are 25 kt gusts in the forecast for Saturday,
but the frequency of them is uncertain so did not issue any new
SCA attm.
Winds and seas will remain below SCA levels Sunday/Mon, then
may reach advisory levels on the ocean Mon night into Wed.
&&
.HYDROLOGY...
No hydrologic impacts expected through Saturday.
No hydrologic impacts are anticipated Sun and Mon. A convective
complex may bring a round of heavy rain to the region during the
middle of next week.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ080-
081.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JM
NEAR TERM...Goodman/JM
SHORT TERM...JM
LONG TERM...
AVIATION...19
MARINE...Goodman/JM
HYDROLOGY...JM
EQUIPMENT...Hazardous weather outlook, Aug 9, 4:20 AM EDT, 11 hours before
Hazardous Weather Outlook National Weather Service New York NY 420 AM EDT Fri Aug 9 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-100830- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 420 AM EDT Fri Aug 9 2019 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ330-335-338-340-345-350-353-355-100830- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 420 AM EDT Fri Aug 9 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 9, 10:21 AM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1021 AM EDT FRI AUG 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 1 NNW KNOLLCREST 41.51N 73.47W
08/08/2019 FAIRFIELD CT PARK/FOREST SRVC
DOWNED TREE ALONG WITH DOWNED TREE LIMBS AT THE LOWER
BOAT LAUNCH IN SQUANTZ POND STATE PARK IN THE KNOLLCREST
SECTION OF NEW FAIRFIELD
&&
JELocal storm report, Aug 9, 11:27 AM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1127 AM EDT FRI AUG 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG ELMHURST 40.73N 73.87W
08/08/2019 QUEENS NY TRAINED SPOTTER
OUTLFLOW WINDS FROM A THUNDERSTORM RESULTED IN A DOWNED
TREE AT HOFFMAN DRIVE AND WOODHAVEN BOULEVARD
&&
JELocal storm report, Aug 9, 11:31 AM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1131 AM EDT FRI AUG 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG MONTGOMERY 41.52N 74.24W
08/08/2019 ORANGE NY LAW ENFORCEMENT
TREE DOWN ON MAYWOOD ROAD.
0650 PM TSTM WND DMG 1 NNW KNOLLCREST 41.51N 73.47W
08/08/2019 FAIRFIELD CT PARK/FOREST SRVC
DOWNED TREE ALONG WITH DOWNED TREE LIMBS AT THE LOWER
BOAT LAUNCH IN SQUANTZ POND STATE PARK IN THE KNOLLCREST
SECTION OF NEW FAIRFIELD
0712 PM TSTM WND DMG 1 W BUNKER HILL 41.57N 73.08W
08/08/2019 NEW HAVEN CT SOCIAL MEDIA
TREE DOWN ON TRUMPET BROOK ROAD.
0729 PM MARINE TSTM WIND 1 ESE ROUND BEACH 41.08N 73.38W
08/08/2019 M39 MPH ANZ335 CT WXFLOW
NORWALK LIGHT WXFLOW
0755 PM TSTM WND DMG ELMHURST 40.73N 73.87W
08/08/2019 QUEENS NY TRAINED SPOTTER
OUTLFLOW WINDS FROM A THUNDERSTORM RESULTED IN A DOWNED
TREE AT HOFFMAN DRIVE AND WOODHAVEN BOULEVARD
0805 PM TSTM WND DMG 1 E SHORT HILLS 40.75N 74.31W
08/08/2019 ESSEX NJ LAW ENFORCEMENT
TREE REPORTED DOWN ON SINCLAIR TERRACE
0830 PM TSTM WND DMG 1 W LAKEVIEW 40.68N 73.66W
08/08/2019 NASSAU NY BROADCAST MEDIA
DOWNED TREES AND POWER LINES WITH CREWS ON SCENE TO
CLEAN UP AND RESTORE POWER
0837 PM MARINE TSTM WIND 1 E POINT LOOKOUT 40.59N 73.56W
08/08/2019 M40 MPH NASSAU NY WXFLOW
JONES BEACH COAST GUARD WXFLOW STATION.
&&
JELocal storm report, Aug 9, 12:17 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1217 PM EDT FRI AUG 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 ESE CALDWELL 40.84N 74.27W
08/08/2019 ESSEX NJ EMERGENCY MNGR
TREE REPORTED DOWN ON ELM ROAD
&&
JESpecial weather statement, Aug 9, 12:32 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service New York NY
1232 PM EDT Fri Aug 9 2019
NJZ004-006-104>108-091715-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Bergen-Eastern Passaic-
1232 PM EDT Fri Aug 9 2019
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
CENTRAL UNION...SOUTHEASTERN BERGEN AND ESSEX COUNTIES...
At 1231 PM EDT, a strong thunderstorm was located over East Hanover,
or near Morristown, moving southeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Newark, Paterson, Elizabeth, Passaic, Bayonne, Bloomfield,
Hackensack, Orange, Summit, Lyndhurst, Millburn, Rutherford,
Secaucus, Harrison and Ridgefield.
LAT...LON 4071 7441 4076 7436 4076 7438 4079 7437
4082 7434 4086 7432 4087 7434 4090 7433
4089 7428 4090 7427 4093 7429 4095 7428
4092 7413 4089 7413 4091 7409 4088 7396
4064 7412 4065 7419 4062 7420
TIME...MOT...LOC 1631Z 298DEG 33KT 4084 7439
DSSpecial weather statement, Aug 9, 3:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
320 PM EDT Fri Aug 9 2019
NJZ004-006-103>108-NYZ072>075-176-092000-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-Kings
(Brooklyn)-Northern Queens-Bronx-New York (Manhattan)-Richmond
(Staten Is.)-
320 PM EDT Fri Aug 9 2019
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
CENTRAL UNION...SOUTHERN BERGEN...ESSEX...QUEENS...RICHMOND...
BRONX...KINGS AND NEW YORK (MANHATTAN) COUNTIES...
At 319 PM EDT, a strong thunderstorm was located over Florham Park,
or near Morristown, moving southeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Newark, Jersey City, Paterson, Elizabeth, Flatbush, Passaic, Bayonne,
Wayne, Mott Haven, Hoboken, Bloomfield, East Tremont, Hackensack,
Orange and Coney Island.
LAT...LON 4060 7404 4056 7408 4071 7441 4076 7436
4076 7438 4079 7437 4082 7434 4086 7432
4087 7434 4090 7433 4091 7429 4089 7428
4090 7427 4091 7427 4093 7429 4102 7427
4085 7385 4056 7396 4056 7401
TIME...MOT...LOC 1919Z 287DEG 30KT 4079 7440
DSThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:03 PM EDT | Special Weather Statement | OKX | Suffolk | 42 min |
| Aug 8, 8:04 PM EDT | Special Weather Statement | OKX | Suffolk | 41 min |
| Aug 9, 11:49 AM EDT | Rip Current Statement | OKX | Suffolk | 8 hr |
| Aug 9, 3:59 PM EDT | Special Weather Statement | OKX | Kings, New York, Queens | 46 min |
| Aug 9, 12:32 PM EDT | Special Weather Statement | OKX | Essex, Hudson | 43 min |
Nearby
Special Weather Statements in New York, 2019Special Weather Statements in New Jersey, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.